Medication Errors Occur More Often in Radiology Departments
Medication errors that cause injuries occur seven times more often in radiology departments than in other hospital departments, according to a report released on Wednesday by U.S. Pharmacopeia, the Washington Post reports. For the report, John Santell of the USP Center for the Advancement of Patient Safety and colleagues reviewed 823,268 voluntary medication error reports from 315 hospitals between 2000 and 2004 and found that 2,032 errors occurred in radiology departments.
Among medication errors that occurred in radiology departments, 12% caused injuries to patients, compared with 1.67% of those that occurred in all hospital departments combined, the report finds. Researchers said that patients in radiology departments often receive potentially dangerous medications -- such as dyes, sedatives and blood thinners -- and that their care is often transferred between departments, which can lead to communication problems that cause medication errors.
Santell said, "Whenever a patient is moved from one location to another, the patient should ask where they are going and why," adding, "Our report shows this is when the risk is particularly great."
Michael Cohen, president of the Institute for Safe Medication Practices, said, "I don't think anyone really recognized how much of a problem this really is."
According to James Borgstede of the American College of Radiology, the report improperly combines all medication errors that occur in radiology departments, although some of those errors are unrelated to radiological tests. "The big concern that I have is this may cause unnecessary fear in patients, and patients may therefore avoid needed examinations," Borgstede said (Stein, Washington Post, 1/18).